Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 17, NWS Boston/Norton, MA

July 6, 1999Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 6, 1999, 7:20 PM EDT for Plymouth County, Massachusetts. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1999, 7:20 PM EDT (23:20 UTC)
Expired
Jul 6, 1999, 7:45 PM EDT
In force
25 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Plymouth County, MA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 11.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 062321 RRA
SVRBOS
MAC023-062345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
720 PM EDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PLYMOUTH COUNTY IN MASSACHUSETTS
  INCLUDING PLYMOUTH

* UNTIL 745 PM EDT.

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS FROM MIDDLEBOROUGH TO PLYMOUTH...MOVING
  SOUTHEAST AT 30 MPH.  THESE STORMS HAVE A HISTORY OF PRODUCING
  LARGE HAIL AND DAMAGING WINDS.

* OTHER LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE PLYMPTON...
  KINGSTON...HALIFAX AND CARVER.

THIS WARNING REPLACES THE TORNADO WARNING WHICH WAS PREVIOUSLY IN
EFFECT FOR SOUTHERN PLYMOUTH COUNTY.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$

JWD/FIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:50 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 2:50 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT TUE JUL 6 1999

SQUALL LINE MOVING ACROSS CENTRAL AND EASTERN NEW YORK PROGGED INTO
WRN FA AROUND 4PM.  LOOKS LIKE 4-9 PM WILL BE TARGET TIME FOR SNE
ZONES TO BE AFFECTED BY THIS LINE OF TSTMS.

DRIER W-NW FLOW FOR WED...BUT STILL VERY WARM TO HOT.  H5 VORT MAX
MOVING SE IN NW FLOW MOVES ACROSS NEW ENGLAND FRI WITH SOME CLDS.
DRY ATMOS SHOULD KEEP PCPN CHCS TO A MIN FRI.

SCA UP.

UPDATE...SVR TSTM WATCH TIL 9PM MUCH OF SNE AWAY FROM S COAST.

.BOX...SCA MERRIMAK RIVER MA TO WATCH HILL RI
       SVR TSTM WATCH TIL 9PM SNE AWAY FROM S COAST

FRANKLIN

In the hours before

Local storm report, Jul 6, 5:08 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
508 PM EDT TUE JUL 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    GILSUM                    NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES DOWN PER NH SKYWARN
                                          COORDINATOR FOR CHESHIRE
                                          COUNTY NH

0420 PM    HILLSBOROUGH              NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   TREES AND BRANCHES DOWN
                                          DUE TO HIGH WINDS PER HAM
                                          REPORT

0420 PM    SHELBURNE                 MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRES DOWN PER
                                          SHELBURNE FIRE DEPT

0422 PM    PLAINFIELD                MA   WIND DAMAGE
07/06/99   HAMPSHIRE                      TREES DOWN PER EMERGENCY
                                          MANAGMENT

0425 PM    NORTHFIELD                MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRES DOWN PER
                                          HAM COORDINATOR

0425 PM    GREENFIELD                MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRED DOWN PER
                                          HAM COORDINATOR

0434 PM    WINCHESTER                NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES AND WIRES DOWN PER
                                          NWS SPOTTER

0440 PM    ATHOL                     MA   WIND DAMAGE
07/06/99   WORCESTER                      TREES DOWN PER SKYWARN HAM

0445 PM    AMHERST                   NH   82 MPH TSTM GUST
07/06/99   HILLSBOROUGH                   MEASURED GUST PER NWS
                                          SKYWARN SPOTTER

0445 PM    MANCHESTER                NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   WIRES AND LIMBS DOWN PER
                                          NWS SKYWARN SPOTTER

0445 PM    JAFFREY                   NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES DOWN PER NWS SKYWARN
                                          SPOTTER

0452 PM    NORTH HATFIELD            MA   65 MPH TSTM GUST
07/06/99   HAMPSHIRE                      TREE DOWN PER NWS SKYWARN
                                          SPOTTER

0455 PM    TEMPLETON                 MA   WIND DAMAGE
07/06/99   WORCESTER                      SMALL ROOF IN THE ROAD

JL
Local storm report, Jul 6, 5:08 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
508 PM EDT TUE JUL 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    GILSUM                    NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES DOWN PER NH SKYWARN
                                          COORDINATOR FOR CHESHIRE
                                          COUNTY NH

0420 PM    HILLSBOROUGH              NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   TREES AND BRANCHES DOWN
                                          DUE TO HIGH WINDS PER HAM
                                          REPORT

0420 PM    SHELBURNE                 MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRES DOWN PER
                                          SHELBURNE FIRE DEPT

0422 PM    PLAINFIELD                MA   WIND DAMAGE
07/06/99   HAMPSHIRE                      TREES DOWN PER EMERGENCY
                                          MANAGMENT

0425 PM    NORTHFIELD                MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRES DOWN PER
                                          HAM COORDINATOR

0425 PM    GREENFIELD                MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRED DOWN PER
                                          HAM COORDINATOR

0434 PM    WINCHESTER                NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES AND WIRES DOWN PER
                                          NWS SPOTTER

0440 PM    ATHOL                     MA   WIND DAMAGE
07/06/99   WORCESTER                      TREES DOWN PER SKYWARN HAM

0445 PM    AMHERST                   NH   82 MPH TSTM GUST
07/06/99   HILLSBOROUGH                   MEASURED GUST PER NWS
                                          SKYWARN SPOTTER

0445 PM    MANCHESTER                NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   WIRES AND LIMBS DOWN PER
                                          NWS SKYWARN SPOTTER

0445 PM    JAFFREY                   NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES DOWN PER NWS SKYWARN
                                          SPOTTER

0452 PM    NORTH HATFIELD            MA   65 MPH TSTM GUST
07/06/99   HAMPSHIRE                      TREE DOWN PER NWS SKYWARN
                                          SPOTTER

0455 PM    TEMPLETON                 MA   WIND DAMAGE
07/06/99   WORCESTER                      SMALL ROOF IN THE ROAD

JL
Local storm report, Jul 6, 5:43 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
543 PM EDT TUE JUL 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    GILSUM                    NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES DOWN PER NH SKYWARN
                                          COORDINATOR FOR CHESHIRE
                                          COUNTY NH

0420 PM    HILLSBOROUGH              NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   TREES AND BRANCHES DOWN
                                          DUE TO HIGH WINDS PER HAM
                                          REPORT

0420 PM    SHELBURNE                 MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRES DOWN PER
                                          SHELBURNE FIRE DEPT

0422 PM    PLAINFIELD                MA   WIND DAMAGE
07/06/99   HAMPSHIRE                      TREES DOWN PER EMERGENCY
                                          MANAGMENT

0425 PM    NORTHFIELD                MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRES DOWN PER
                                          HAM COORDINATOR

0425 PM    GREENFIELD                MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRED DOWN PER
                                          HAM COORDINATOR

0434 PM    WINCHESTER                NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES AND WIRES DOWN PER
                                          NWS SPOTTER

0440 PM    ATHOL                     MA   WIND DAMAGE
07/06/99   WORCESTER                      TREES DOWN PER SKYWARN HAM

0445 PM    AMHERST                   NH   82 MPH TSTM GUST
07/06/99   HILLSBOROUGH                   MEASURED GUST PER NWS
                                          SKYWARN SPOTTER

0445 PM    SHELBURNE                 MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND TELPHONE POLES
                                          DOWN PER FIRE DEPT

0445 PM    JAFFREY                   NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES DOWN PER NWS SKYWARN
                                          SPOTTER

0452 PM    NORTH HATFIELD            MA   65 MPH TSTM GUST
07/06/99   HAMPSHIRE                      TREE DOWN PER NWS SKYWARN
                                          SPOTTER

0455 PM    TEMPLETON                 MA   WIND DAMAGE
07/06/99   WORCESTER                      SMALL ROOF IN THE ROAD

0455 PM    ROYALSTON                 MA   WIND DAMAGE
07/06/99   WORCESTER                      TREES DOWN ACROSS ROUTE 3
                                          AND POWER LINES DOWN PER
                                          NWS SKYWARN HAM

0455 PM    GARDNER                   MA   WIND DAMAGE
07/06/99   WORCESTER                      TWELVE INCH LIMB AND POWER
                                          LINES DOWN PER NWS SKYWARN
                                          HAM

0455 PM    WESTMINSTER               MA   WIND DAMAGE
07/06/99   WORCESTER                      MULTIPLE LARGE LIMBS AND
                                          POWERLINES DOWN PER NWS
                                          SKYWARN HAM

0457 PM    NASHUA                    NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   BRANCHES DOWN PER NWS
                                          SKYWARN

0503 PM    LEOMINSTER                MA   WIND DAMAGE
07/06/99   WORCESTER                      EIGHT INCH DIAMETER TREE
                                          DOWN

0510 PM    NASHUA                    NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   TREES DOWN PER NWS SKYWARN
                                          HAM

0510 PM    HUDSON                    NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   TREES DOWN PER POLICE DEPT
                                          REPORT

0511 PM    PELHAM                    NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   POWER LINES DOWN PER
                                          POLICE DEPT

0515 PM    PEPPERELL                 MA   WIND DAMAGE
07/06/99   MIDDLESEX                      BRANCHES DOWN PER NWS
                                          SKYWARN HAM

0515 PM    WEST BOYLSTON             MA   WIND DAMAGE
07/06/99   WORCESTER                      LIMBS DOWN PER NWS SKYWARN
                                          SPOTTER

0518 PM    HARVARD                   MA   WIND DAMAGE
07/06/99   WORCESTER                      TREES DOWN PER NWS SKYWARN
                                          SPOTTER

0518 PM    LUNENBURG                 MA   WIND DAMAGE
07/06/99   WORCESTER                      TREES DOWN IN HARVARD AND
                                          LUNENBURG.  BARN ON FIRE
                                          IN LUNENBURG SKYWARN SPT

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:39 PM EDTSevere Thunderstorm WarningBOXFranklin51 min
Jul 6, 4:22 PM EDTSevere Thunderstorm WarningBOXHampshire38 min
Jul 6, 4:27 PM EDTSevere Thunderstorm WarningBOXWorcester63 min
Jul 6, 4:31 PM EDTSevere Thunderstorm WarningBOXFranklin29 min
Jul 6, 4:42 PM EDTSevere Thunderstorm WarningBOXHampden63 min
Jul 6, 4:55 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex65 min
Jul 6, 4:58 PM EDTSevere Thunderstorm WarningBOXHampshire62 min
Jul 6, 5:15 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester60 min
Jul 6, 5:33 PM EDTSevere Thunderstorm WarningBOXNorfolk, Suffolk57 min
Jul 6, 5:57 PM EDTSevere Thunderstorm WarningBOXPlymouth63 min
Jul 6, 6:26 PM EDTTornado WarningBOXNorfolk, Plymouth34 min
Jul 6, 6:59 PM EDTTornado WarningBOXPlymouth46 min
Jul 6, 7:45 PM EDTSevere Thunderstorm WarningBOXBarnstable, Plymouth30 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.